Texas, 2025

Flash Flooding and Damaging Winds in Texas, August 17, 2025

August 17, 2025 · NWS LUB · 4 events in 2 counties and zones

Isolated to widely scattered thunderstorms developed on the afternoon of the 17th with convective temperatures breached by mid-afternoon. Although the environment was not favorable for severe storms with warm mid-level temperatures, a relatively dry sub-cloud layer allowed a few of these storms to produce severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated to widely scattered thunderstorms developed on the afternoon of the 17th with convective temperatures breached by mid-afternoon. Although the environment was not favorable for severe storms with warm mid-level temperatures, a relatively dry sub-cloud layer allowed a few of these storms to produce severe wind gusts. The most notable storm occurred over the city of Lubbock where a peak wind gust of 77 mph was recorded. This storm also damaged an apartment complex in the city of Lubbock by ripping off the roof. The high amounts of moisture within the cloud bearing layer also allowed these storms to create heavy rainfall which caused flash flooding in the city of Lubbock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 17, 12:42 PM CST, 2 hours 48 minutes earlier. Its key messages:

  • Issued at 1217 AM CDT Sun Aug 17 2025
  • Isolated to scattered thunderstorms are forecast across the Caprock and Rolling Plains today.
  • Daily chances for storms will continue through most of the week.
Area forecast discussion, Aug 17, 12:42 PM CST, 2 hours 48 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Lubbock TX
142 PM CDT Sun Aug 17 2025

...New SHORT TERM, LONG TERM, AVIATION...

.KEY MESSAGES...
Issued at 1217 AM CDT Sun Aug 17 2025

 - Isolated to scattered thunderstorms are forecast across the
   Caprock and Rolling Plains today.

 - Daily chances for storms will continue through most of the week.

&&

.SHORT TERM...
(This evening through Monday)
Issued at 1223 PM CDT Sun Aug 17 2025

Current radar imagery shows showers that lingered through this
morning are beginning to dissipate. However, precipitation chances
are not done for the day. Shower and thunderstorm chances will
return later this afternoon through the evening. Upper level ridging
will remain stagnant over the region through today. Subsidence from
the upper ridging should prevent convective development, however
with current water vapor imagery indicating a monsoonal moisture
plume over the region and southerly surface upslope winds in
response to a lee side trough, we can expect isolated to scattered
showers and thunderstorms to develop over higher terrain once
convective temperatures have been reached and track into our region.
Any storms that do develop are expected to remain sub-severe but
could see short periods of localized heavy rainfall with PWAT values
between 1.5 to 1.75 inches. Southerly surface flow and mostly sunny
skies today will keep temperatures warm in the lower to mid 90s on
the Caprock and upper 90s off the Caprock. Mild temperatures
expected tonight in the upper 60s on the Caprock and low to mid 70s
off the Caprock. Shower and thunderstorm chances will continue
overnight into the early hours Monday morning with models indicating
storms developing in the panhandle before tracking south to
southeast into northern portions of our region.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 1223 PM CDT Sun Aug 17 2025

No big changes to the long term forecast with warm temperatures and
storm chances expected. The upper ridging will remain overhead
through Monday, however a potent upper trough developing over the
Pacific Northwest will begin to pull the ridging to the west of our
region and should reach the southern Rockies by Wednesday.
Convective chances continue Monday and Tuesday with residual
monsoonal moisture, southerly surface flow, and warm convective
temperatures being reached. A cold front is progged to track through
the region Wednesday effectively shifting winds to the north,
however temperatures will drop below average, but only by a few
degrees with most of the region still reaching the 90s through the
latter half of the week. The mid to upper levels will begin to
gradually dry out Wednesday as the upper ridging over the southern
Rockies amplifies, however storms are possible Wednesday following
the FROPA. As the atmosphere continues to dry out towards the end of
the week, precipitation chances decrease with only slight chances
remain over southern portions of the Rolling Plains Thursday and
Friday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Sun Aug 17 2025

VFR is expected through the TAF period. However, there is a slight
chance of isolated thunderstorms this afternoon, particularly at
KLBB and KPVW. Coverage is not expected to be high enough to warrant
a mention in the TAF at the moment.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...01
Hazardous weather outlook, Aug 17, 4:53 AM CST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
553 AM CDT Sun Aug 17 2025

TXZ021>044-181100-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
553 AM CDT Sun Aug 17 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Scattered thunderstorms are forecast across the Caprock and Rolling
Plains. Strong wind gusts in excess of 50 mph will be possible with
the strongest storms. Locally heavy rainfall may result in isolated
instances of flash flooding. The severe weather threat is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances continue to be forecast Monday through early
Thursday across portions of the Caprock and Rolling Plains. The
highest storm chances will be Tuesday into Wednesday as a weakening
cold front moves into the region.

In the hours before

Special weather statement, Aug 17, 1:27 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Lubbock TX
227 PM CDT Sun Aug 17 2025

TXZ039-172000-
Yoakum TX-
227 PM CDT Sun Aug 17 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN YOAKUM COUNTY
THROUGH 300 PM CDT...

At 227 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Bronco, or 7 miles west of Plains. This
thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Plains and Bronco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3336 10299 3320 10273 3307 10291 3316 10306
      3321 10306
TIME...MOT...LOC 1927Z 215DEG 2KT 3319 10295

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

01

The radar

The Lubbock radar (KLBB), 16 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lubbock

When
August 17, 3:30 PM CST to 4:28 PM CST
Where
Lubbock County, 5 mi NNW of Woodrow to 5 mi ESE of Reese Vlg
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
33.517, -101.853

A swath of severe winds and wind damage occurred across the city of Lubbock from near All Saints Episcopal School to Lubbock Christian University. Several Texas Tech University West Texas mesonet sites within the city of Lubbock reported severe wind gusts from 1530 CST through 1628 CST. A peak wind gust of 77 mph was measured at 1623 CST on the campus of Lubbock Christian University. Additionally, a roof was blown off of an apartment complex near the intersection of 66th Street and Quaker Avenue.

Flash Flood, Lubbock

When
August 17, 4:00 PM CST to 5:30 PM CST
Where
Lubbock County, 3.66 mi SSE of Doud to 3.4 mi NNE of West Carlisle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.524, -101.899

Numerous reports were received of flash flooding within the city of Lubbock from law enforcement and members of the public. An intense thunderstorm slowly moved from southeast to northwest across the city of Lubbock producing heavy rainfall. Texas Tech University West Texas mesonet sites in the city of Lubbock recorded over an inch of rainfall in less than 20 minutes.

Flash Flood, Lubbock

When
August 17, 4:00 PM CST to 5:30 PM CST
Where
Lubbock County, 3.66 mi SSE of Doud to 3.4 mi NNE of West Carlisle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.524, -101.899

Numerous reports were received of flash flooding within the city of Lubbock from law enforcement and members of the public. An intense thunderstorm slowly moved from southeast to northwest across the city of Lubbock producing heavy rainfall. Texas Tech University West Texas mesonet sites in the city of Lubbock recorded over an inch of rainfall in less than 20 minutes.

Thunderstorm Wind, Hall

When
August 17, 4:23 PM CST to 4:39 PM CST
Where
Hall County, 2 mi WSW of Turkey to Turkey
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.389, -100.912

A Texas Tech University West Texas mesonet site near Turkey measured a wind gust of 61 mph at 1623 CST. A few minutes later at 1639 CST, an emergency manager reported numerous trees and fences blown over in the town of Turkey.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275982, 1275988, 1275989, 1275986.